Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 344, NWS Albuquerque, NM

September 5, 2021Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 5, 2021, 7:12 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2021, 7:12 PM MDT (01:12 UTC)
Expired
Sep 5, 2021, 7:22 PM MDT
In force
10 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 111 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
458 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS55 KABQ 060112
SVRABQ
NMC021-047-060215-
/O.NEW.KABQ.SV.W.0344.210906T0112Z-210906T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
712 PM MDT Sun Sep 5 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Miguel County in northeastern New Mexico...
  Southeastern Harding County in northeastern New Mexico...

* Until 815 PM MDT.

* At 712 PM MDT, a severe thunderstorm was located 18 miles southeast
  of Mosquero, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern San Miguel and southeastern Harding Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 10362 3560 10340 3527 10382 3571 10415
TIME...MOT...LOC 0112Z 068DEG 14KT 3565 10367 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

15
1 follow-up statement
076 
WWUS55 KABQ 060122
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Sun Sep 5 2021

NMC021-047-060132-
/O.CAN.KABQ.SV.W.0344.000000T0000Z-210906T0215Z/
San Miguel-Harding-
722 PM MDT Sun Sep 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN MIGUEL AND
SOUTHEASTERN HARDING COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3578 10362 3560 10340 3527 10382 3571 10415
TIME...MOT...LOC 0120Z 068DEG 14KT 3563 10372 

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 5:21 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 5, 5:21 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Sun Sep 5 2021

.AVIATION...
00Z TAF CYCLE
Isolated to scattered storms continue this evening across portions of
eastern and southern NM. Heavy rain, small hail, gusty winds, and
brief MVFR conditions will be possible with the stronger activity as
storms track in a general southwesterly direction. Storms should
gradually diminish in coverage after 06Z, but the potential remains
for another round of low clouds with patchy MVFR conditions tonight
for areas along and east of the central mountain chain. However,
confidence was not high enough to include it at any TAF sites at this
time. Drier air continues to push southward through the area
tomorrow which will lead to dry conditions outside of an isolated
storm or two over the southern high terrain.

15

&&

.PREV DISCUSSION...238 PM MDT Sun Sep 5 2021...
.SYNOPSIS...
Less active today with showers and thunderstorms mainly across the
southern border counties. This trend will continue with less coverage
Monday and Tuesday, confined to the southwest and south central high
terrain. The high pressure center aloft over southern CA is culprit
for the drying trend. It will move into NV Monday, UT Tuesday,
approach the four corners region Wednesday and settle over NM from
late Thursday through next weekend! Wednesday through Friday look to
be dry and very warm to hot area wide, with high temperatures
flirting near records. Perhaps a little moisture will seep into the
southwest mountains Saturday, and the western and northern mountains
Sunday, but a vast majority of our forecast area will remain dry.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Activity was somewhat slower to flare up today compared to Saturday.
Drier air spreading farther into northern and central New Mexico
this afternoon has limited the majority of showers and storms to
areas south of I-40. In fact, low level moisture has been mixing out
with dewpoints falling into the 30s over portions of the northwest
and north central. Slow storm motion may still lead to locally heavy
rainfall which could result in flash flooding this afternoon and
evening. A similar pattern is expected on Labor Day although there
will be a little less activity south of I-40. With low level
moisture hanging on in the eastern plains, there may be a return of
patchy fog late tonight. Although confidence is low, have decided it
was worth a mention in the grids.

Labor Day high temperatures will be slightly warmer overall, and
near to about 5 degrees warmer than normal. Lows will run several
degrees above normal.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
A period of dry and well above normal high temperatures will settle
in this week over NM. The upper high over southern CA will move north
into NV Monday and UT Tuesday. It will reach the four corners region
Wednesday night, then the high will stall right over NM for a few
days. A few storms may remain over the southwest and south central
mountains Tuesday afternoon, then Wednesday through Friday will be
dry and hot with record challenging highs. Models had previously
taken the upper high to the east next weekend, but now most keep the
high over or very near NM. A little moisture could get pulled
northwest into our Southwest Mountains next Saturday, with that
moisture expanding north and east over all the western and northern
mountains next Sunday.

&&

.FIRE WEATHER...
Drier air spreading farther into northern and central New Mexico
this afternoon has limited the majority of showers and storms to
areas south of I-40. A similar pattern is expected on Labor Day
although there may be a little less activity south of I-40. Cell
motion for the rest of this afternoon and evening will be a slow
drift to the southwest, except for northeast NM where any storms
will move to the south or southeast. Storm motion on Labor Day will
be from east to west south of I-40 and from northwest to southeast
elsewhere. The slow storm motion could lead to locally heavy rain
and flash flooding.

A ridge of high pressure aloft will strengthen over the Great Basin
and across New Mexico this week. Drier and warmer weather with highs
as much as 5-10 degrees above than normal are forecast in
conjunction with moderate to high Haines but relatively light winds.
A front will push southward into the eastern plains Tuesday and
Tuesday night, but appears dry until it reaches southeast New
Mexico. Overnight humidity recoveries are forecast to worsen mid to
late this week especially north of I-40 where minimum humidities
will be less than 15 percent. The upper high is now forecast to
smother New Mexico through the upcoming weekend, before a trough in
the westerlies brings potential for more than a random and isolated
shower or storm.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 5, 3:06 AM MDT, 16 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
306 AM MDT Sun Sep 5 2021

NMZ201>241-061000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
306 AM MDT Sun Sep 5 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Patchy fog across portions of eastern NM this morning may reduce
visibilities below one-half mile at times and result in localized
hazardous travel.

Isolated to scattered showers and storms over the Sangre de Cristo
Mountains and areas south of the I-40 corridor will produce locally
heavy rainfall with localized areas of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated showers and thunderstorms are possible over the central and
southern high terrain Monday. A couple storms may produce brief heavy
rainfall and strong outflow winds.

Near-record high temperatures will develop over the region Tuesday
through Saturday as an unseasonably strong area of high pressure
builds into New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Sep 5, 4:15 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
415 PM MDT Sun Sep 5 2021

NMZ220-052245-
Lower Rio Grande Valley-
415 PM MDT Sun Sep 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Bingham, or 23 miles southeast of Socorro, moving
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

This includes Highway 380 between Mile Markers 13 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3392 10655 3379 10646 3367 10674 3383 10682
TIME...MOT...LOC 2215Z 062DEG 14KT 3381 10660

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Sep 5, 4:34 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
434 PM MDT Sun Sep 5 2021

NMZ220-052300-
Lower Rio Grande Valley-
434 PM MDT Sun Sep 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bosque Del Apache Refuge, or 29 miles south of
Socorro, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3367 10703 3376 10670 3360 10660 3347 10675
      3347 10687
TIME...MOT...LOC 2234Z 062DEG 14KT 3365 10674

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Local storm report, Sep 5, 5:58 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SUN SEP 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     1 SW MORIARTY           35.00N 106.05W
09/04/2021                   TORRANCE           NM   SOCIAL MEDIA

            THUNDERSTORM WIND DAMAGE RESULTED IN DOWNED TREES AND
            POWER OUTAGES. A RESIDENTS ABOVE GROUND CISTERN WAS ALSO
            MOVED BY THE STRONG WINDS.

&&

EVENT NUMBER ABQ202102501

AGC
Local storm report, Sep 5, 6:01 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT SUN SEP 05 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      MORIARTY                35.00N 106.04W
09/04/2021                   TORRANCE           NM   SOCIAL MEDIA

            ESTIMATED 1 TO 2 INCHES OF HEAVY RAIN RESULTED IN
            FLOODING IN MORIARTY. FLOOD WATERS DRAINED SOUTHWARD
            WHICH RESULTED IN ESTANCIA PARK LAKE OVERFILLING ITS
            BANKS.

&&

EVENT NUMBER ABQ202102502

AGC
Special weather statement, Sep 5, 6:15 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
615 PM MDT Sun Sep 5 2021

NMZ230-231-234-060045-
Harding County-Union County-Quay County-
615 PM MDT Sun Sep 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
HARDING, NORTH CENTRAL QUAY AND SOUTHERN UNION COUNTIES THROUGH 645
PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Ute Lake State Park, or 21 miles west of Nara Visa,
moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Harding, north central Quay and southern Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3541 10337 3565 10378 3581 10343 3579 10337
      3577 10332 3574 10327 3570 10318
TIME...MOT...LOC 0015Z 044DEG 11KT 3566 10347

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 5, 6:29 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
629 PM MDT Sun Sep 5 2021

NMZ228-229-231-232-060100-
Eastern San Miguel County-Far Northeast Highlands-Harding
County-Northeast Highlands-
629 PM MDT Sun Sep 5 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL SAN
MIGUEL, WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES THROUGH
700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Roy, or 21 miles west of Mosquero, moving
southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central San
Miguel, west central Harding and southeastern Mora Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3594 10432 3581 10416 3561 10437 3584 10460
TIME...MOT...LOC 0028Z 052DEG 13KT 3583 10433

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:15 PM MDTSpecial Weather StatementABQHarding30 min
Sep 5, 6:24 PM MDTSevere Thunderstorm WarningABQHarding, Quay51 min
Sep 5, 6:29 PM MDTSpecial Weather StatementABQHarding31 min
Sep 5, 7:28 PM MDTSpecial Weather StatementABQHarding32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.